Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 7, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 7, 2020, 12:51 AM CDT for Benson County, Eddy County, Ramsey County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2020, 12:51 AM CDT (05:51 UTC)
- Expired
- Jun 7, 2020, 1:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Benson County, ND, Eddy County, ND, Ramsey County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 9:11 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 293 m²/s²
- 0-3 km storm-relative helicity
- 582 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
160
WUUS53 KFGF 070551
SVRFGF
NDC005-027-071-070630-
/O.NEW.KFGF.SV.W.0007.200607T0551Z-200607T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1251 AM CDT Sun Jun 7 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southeastern Benson County in northeastern North Dakota...
Southeastern Ramsey County in northeastern North Dakota...
Central Eddy County in northeastern North Dakota...
* Until 130 AM CDT.
* At 1251 AM CDT, a severe thunderstorm was located near Brantford,
or 31 miles south of Devils Lake, moving north at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crary, Doyon, Warwick, Tokio, Southam, St Michael and Brantford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4824 9872 4811 9842 4808 9842 4802 9847
4802 9853 4796 9852 4759 9884 4759 9914
TIME...MOT...LOC 0551Z 201DEG 49KT 4766 9889
HAIL...1.00IN
WIND...60MPH
$$
CJ1 follow-up statement
590
WWUS53 KFGF 070623
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
123 AM CDT Sun Jun 7 2020
NDC005-027-071-070633-
/O.EXP.KFGF.SV.W.0007.000000T0000Z-200607T0630Z/
Benson ND-Ramsey ND-Eddy ND-
123 AM CDT Sun Jun 7 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON...
SOUTHEASTERN RAMSEY AND CENTRAL EDDY COUNTIES WILL EXPIRE AT 130 AM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern North Dakota.
LAT...LON 4824 9872 4811 9842 4808 9842 4802 9847
4802 9853 4796 9852 4759 9884 4759 9914
TIME...MOT...LOC 0623Z 201DEG 49KT 4804 9867
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:43 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 6, 11:43 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1143 PM CDT Sat Jun 6 2020 .UPDATE... Issued at 1140 PM CDT Sat Jun 6 2020 HRRR this evening showing the band of t-storms moving northeast into central ND widening out and intensity diminishing seems to be correct. Area of storms encountering a bit more stable boundary layer but getting 850 mb moist/warm advection into central ND attm so area of showers and t-storms are expanding but overall intensity diminsihing. Will maintain watch a bit longer as some near severe wind gusts may yet occur but chances are diminishing as conditions favoring strong winds to the surface will only become less favorable as the night goes on. UPDATE Issued at 1008 PM CDT Sat Jun 6 2020 Showers continue over far NE ND and thru much of nrn MN in broad area of 700 mb warm/moist advection. No thunder noted. Attention turns to line of storms with a long history of winds over 60 mph that moved thru parts of Wyoming and Colorado earlier and now moving north-northeast 60 mph thru NW SD into SW ND. Severe t-storm watch for far western fcst area, but as discussed with SPC uncertainity in regards to how long the high wind potential will last as it will outrun the 50-60 kt 850 mb jet which...and instability will become increasingly elevated. HRRR past couple runs have area of t-storms increasing in width and less of a line as it moves into central ND past Bismarck and therefore less wind threat. && .SHORT TERM...(This evening through Sunday night) Issued at 221 PM CDT Sat Jun 6 2020 This afternoon and evening... A line of rain showers continues to moves across eastern North Dakota and northwest Minnesota this afternoon. There is very little instability in the environment the lines is moving into so thunderstorms are not expected. There could however still be an isolated thunderstorm farther south in the Red River Valley where the atmosphere is more unstable. Saturday night into Sunday morning... Later tonight additional thunderstorm development is expected as a shortwave moves into the Northern Plains. A strong LLJ combined with high precipitable water ranging from 1 to 1.5 inches will provide an environment favorable from rain. When combined with MU CAPE values between 1500 and 2500 J/kg and bulk shear values around 50 knots some strong to severe thunderstorms are also expected. While the best chances for significant severe convection remains to the south and west in western ND and SD some of these storms could continue into eastern North Dakota and northwest Minnesota overnight. If these storms do make it this far north and east they will likley be in some form of linear system or MCS with wind as the main threat. With the high precipitable water heavy rain will also be a threat, but with dry soils the main flooding threat would be in urban areas. Sunday afternoon into Sunday night... An hot an moist environment will be present with temperatures in the upper 80s and low 90s combined with precipitable water values in the 1 to 1.5 inch range. These precipitable water values are between the 90th percentile and max in NAEFS R-Climate so this is a very moist environment for this time of year in the Northern Plains. Hot and moist conditions lead to high instability and CAPE with MU CAPE in some CAMs reaching well into the 4000 to 5500 J/kg range. This unstable environment combined with an approaching warm front and bulk shear of 40 to 60 knots creates an environment favorable for all modes of severe weather. The high CAPE environment helps lead to high hail index values suggest large hail will be possible. With surface to 1 km SRH also high in the 200 to 300 m2/s2 range and generally low LCLs tornadoes will be possible. Also with the environment favorable for supercells very high winds will also be a threat. There have been some variations between different ensemble systems and CAMs to there remains some doubt as to where the greatest chances will occur in our region. There is enough confidence however to state the thunderstorms, likely severe, will be present on Sunday and into Sunday night. .LONG TERM...(Monday through Saturday) Issued at 221 PM CDT Sat Jun 6 2020 Monday-Saturday...Model guidance in decent agreement with the overall pattern, with southwest flow aloft gradually transitioning to northwest flow aloft and then ridging toward the weekend. Active weather to start the period will become much quieter (drier) by mid- week into the weekend. Temperatures will also be much cooler. With that all said, the most uncertainty exists at the beginning half of the period as the track of the tropical depression will dominate what happens across this region. The main impacts will be severe thunderstorm potential Monday afternoon, and then heavy rain/excessive rainfall potential into Tuesday. The 12z ECMWF tracks the tropical depression further west (and brings more rainfall further west) compared to other guidance. Although this is still an outlier scenario, it indicates the uncertainty that still exists. At any rate, a strong baroclinic zone with a cold front pushing eastward will bring severe thunderstorm chances Monday evening (where the front is set up), and then a prolonged period of moderate precipitation into Tuesday (with the area and duration of the moderate precipitation dependent on the track of the tropical depression). Excessive rainfall potential will also be dependent on what happens before Monday (if heavy rainfall saturates the soils). && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1140 PM CDT Sat Jun 6 2020 Scattered showers will continue to lift to the northeast across far northeast NFD and northern MN through 06z. Otherwise expect mainly VFR conditions with southeast winds gusting at 15 to 25 kts through 06z. After 06z... expect more widespread showers and thunderstorms with areas of MVFR conditions in heavy rain and strong gusty winds to move from southcentral ND into and across eastern ND through 10z. Then strong thunderstorms should countinue pushing eastward across northwest and west central Minnesota from 09z through 15z. Additional strong to severe thunderstorms are possible again late Sunday afternoon into the early evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...NC LONG TERM...TG AVIATION...Gust
Hazardous weather outlook, Jun 6, 2:27 PM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 227 PM CDT Sat Jun 6 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-071930- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 227 PM CDT Sat Jun 6 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight East-southeast winds 15-30 mph gusting to 40 mph are forecast this afternoon into evening within North Dakota. Numerous thunderstorms will likely develop tonight after 9 PM. Some storms may be capable of producing wind gusts to 60 mph, hail to the size of quarters, and heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe weather is expected Sunday starting in the afternoon lasting through the night. Hazards include very large hail greater 2 inches, damaging wind gusts greater than 75 mph, and tornadoes. Heavy rainfall leading to localized flash flooding is also possible. Strong to severe storms will again be possible Monday within Minnesota. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 7, 12:31 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1231 AM CDT Sun Jun 7 2020
NDZ006-014-015-024-026-070630-
Nelson ND-Eddy ND-Benson ND-Towner ND-Ramsey ND-
1231 AM CDT Sun Jun 7 2020
...SIGNIFICANT WEATHER ADVISORY FOR BENSON...SOUTHERN TOWNER...
NORTHWESTERN NELSON...RAMSEY AND EDDY COUNTIES UNTIL 130 AM CDT...
At 1230 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Harvey to Carrington. Movement was
north at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Devils Lake, New Rockford, Cando, Camp Grafton, Lakewood Park, Leeds
and Maddock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern North Dakota.
LAT...LON 4837 9985 4837 9949 4864 9949 4848 9879
4807 9839 4759 9877 4759 9924 4762 9927
4767 9927 4768 9930 4785 9930 4785 9981
4802 9981 4802 9985
TIME...MOT...LOC 0530Z 202DEG 41KT 4790 9983 4773 9928 4744 9900
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 12:31 AM CDT | Special Weather Statement | FGF | Benson, Eddy, Ramsey | 59 min |
| Jun 7, 1:14 AM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 10 min |
| Jun 7, 1:42 AM CDT | Special Weather Statement | FGF | Grand Forks, Walsh | 63 min |
| Jun 7, 1:46 AM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 44 min |
| Jun 7, 2:13 AM CDT | Special Weather Statement | FGF | Pembina | 17 min |
| Jun 7, 4:57 PM CDT | Special Weather Statement | FGF | Pembina | 33 min |
| Jun 7, 5:05 PM CDT | Severe Thunderstorm Warning | FGF | Pembina, Walsh | 55 min |
| Jun 7, 5:18 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Pembina, Walsh | 57 min |
| Jun 7, 6:34 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 56 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.